Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 27, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 4, 2002, 8:19 AM CDT for Logan County, Wallace County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 4, 2002, 8:19 AM CDT (13:19 UTC)
- Expired
- Jun 4, 2002, 9:00 AM CDT
- In force
- 41 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
Counties Logan County, KS, Wallace County, KS
The radar
The Goodland radar (KGLD), 60 km from the middle of the area, began a volume at 13:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 4, 8:35 AM CDT | Hail 1 | Russell Spgs, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 1.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 163 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 619 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 262 m²/s²
- 0-3 km storm-relative helicity
- 334 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
802
WUUS53 KGLD 041319
SVRGLD
KSC109-199-041400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
819 AM CDT TUE JUN 4 2002
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOGAN COUNTY IN WEST CENTRAL KANSAS
EASTERN WALLACE COUNTY IN WEST CENTRAL KANSAS
* UNTIL 900 AM CDT (800 AM MDT)
* AT 819 AM CDT (719 AM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 32 MILES SOUTHWEST OF
WINONA TO 35 MILES SOUTHWEST OF WINONA...OR FROM 4 MILES SOUTH OF
SHARON SPRINGS TO 14 MILES NORTHEAST OF TRIBUNE...MOVING NORTHEAST
AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WINONA AT 855 AM CDT
ANOTHER LOCATION IN THIS WARNING IS...OAKLEY.
HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.
&&
LAT...LON 3884 10177 3871 10149 3870 10155 3870 10118
3913 10084 3913 10149
THEDEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:29 AM CDT, 5 hours 50 minutes earlier.
Area forecast discussion, Jun 4, 2:29 AM CDT, 5 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 129 AM MDT TUE JUN 4 2002 FORECAST CHALLENGES THE NEXT COUPLE OF DAYS WILL BE POPS AS THEY BEGIN TO TAPER OFF ALONG WITH AVAILABLE MOISTURE AND DYNAMICS TONIGHT...AND TEMPERATURES AS THEY RETURN TO NEAR NORMAL VALUES WEDNESDAY AND THURSDAY. MODELS ARE SIMILAR ALOFT WITH LARGER DIFFERENCES SHOWING UP NEAR THE SURFACE AND IN THE MOISTURE/PRECIPITATION FIELDS. THE AVN HAS THE MOST MOISTURE AND THE NGM IS MORE PROGRESSIVE. HAVE SPLIT THE DIFFERENCE BETWEEN THOSE MODELS BY GOING WITH THE ETA IN THE SHORT TERM. THUNDERSTORMS CONTINUE ALONG AND NORTH OF THE NEARLY STATIONARY FRONT EXTENDING FROM SOUTHWEST TO NORTHEAST KANSAS EARLY THIS MORNING. THE FRONT IS PROGGED TO MOVE SLOWLY SOUTHEAST TODAY WITH SURFACE HIGH PRESSURE MOVING INTO THE TRI-STATE REGION BY WEDNESDAY. THE NORTH END OF THE UPPER TROUGH MOVING EAST OF THE ROCKIES CONTINUES EAST ACROSS THE NORTHERN PLAINS TODAY WHILE THE SOUTH END LINGERS OVER THE SOUTHWEST U.S. ON THURSDAY AND FRIDAY...AN UPPER S/WV RIDGE MOVES INTO PLACE OVER THE HIGH PLAINS WITH HIGH PRESSURE NEAR THE SURFACE. LIKELY SHOWERS TODAY WILL BECOME SCATTERED TONIGHT AS A RESULT WITH DRYER AND WARMER CONDITIONS TO FOLLOW LATE IN THE WEEK. THE NEXT LOW MOVES EAST OF THE NORTHERN ROCKIES AND ONTO THE NORTHERN PLAINS WITH A FRONT AND ANOTHER SHOT AT RAIN MOVING THROUGH THE CENTRAL HIGH PLAINS SATURDAY NIGHT. CONFIDENCE IN THE EXTENDED PROGS IS LOW SINCE THE ECMWF AND MRF BECOME ALMOST COMPLETELY OUT OF PHASE WITH EACH OTHER BY MONDAY. THE MRF IS THE MORE PROGRESSIVE MODEL...BUT PERSONAL PREFERENCE IS THE SLOWER ECMWF AS THE PATTERN BECOMES A LITTLE MORE AMPLIFIED THROUGH THE WEEKEND. HAVE MADE A FEW ADJUSTMENTS TO THE EXTENDED PERIOD TO TAKE PRECIPITATION OUT OF FRIDAY. .GLD...NONE. LOCKHART
In the hours before
Special weather statement, Jun 4, 6:29 AM CDT, 1 hour 50 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041730- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 529 AM MDT TUE JUN 4 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. STORM SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING BUT IS NOT ANTICIPATED THIS AFTERNOON OR EVENING. STORM SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING TO THE SOUTH OF A JOES COLORADO TO GOVE KANSAS LINE. A FEW STRONG THUNDERSTORMS MOVING OFF THE FRONT RANGE OF THE ROCKIES WILL TRACK ACROSS SOUTHERN PORTIONS OF THE AREA THIS MORNING. THE PRIMARY THREAT FROM THESE STORMS IS FOR LARGE HAIL AND DAMAGING WINDS. THIS AFTERNOON...AN UPPER LEVEL DISTURBANCE WILL TRACK ACROSS THE AREA CAUSING A FEW THUNDERSTORMS. HOWEVER DUE TO WEAK INSTABILITY THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. && MARTIN
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.